Colorado, 2005

Lightning Strike in Colorado, June 23, 2005

June 23, 2005 · NWS PUB · 1 event in 1 county or zone

a 13-year old girl was struck by lightning during a softball scrimmage. The victim was transported to a Denver hospital, and was in critical condition.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

a 13-year old girl was struck by lightning during a softball scrimmage. The victim was transported to a Denver hospital, and was in critical condition. Another girl was temporarily stunned by the strike, but required no medical care.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 1:55 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 1:55 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU JUN 23 2005

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
SOUTHWEST FLOW ALOFT ACROSS THE REGION...WITH SHORT WAVE TROUGH
MOVING ACROSS THE NORTHERN TIER OF STATES AND NORTHERN ROCKIES
ALLOWING FOR UPPER RIDGE TO SHIFT JUST SOUTH AND EAST OF THE
STATE ACROSS WESTERN TEXAS ATTM. WATER VAPOR IMAGERY ALSO INDICATING
AMPLE MID AND UPPER LEVEL MOISTURE EMBEDDED IN THE FLOW ALOFT ALONG
WITH A MINOR DISTURBANCE MOVING ACROSS EASTERN ARIZONA ATTM.  AT THE
SFC...PRE FRONTAL TROUGH ACROSS THE EASTERN PLAINS KEEPING WESTERLY
FLOW WITH DEW PTS MIXING OUT INTO THE UPPER 30S AND 40S ACROSS THE
PLAINS...THOUGH DEW PTS STILL IN THE 30S AND 40S ACROSS THE SW AND
CENTRAL MTS AND HIGH MT VALLEYS WITH LAPS DATA INDICATING CAPES OF
400-800 J/KG ATTM.

TONIGHT...UPPER TROUGH ACROSS THE NORTHERN ROCKIES CONTINUES TO MOVE
EAST...WITH ASSOCIATED FRONT MOVING ACROSS THE NORTHERN HIGH PLAINS
INTO WESTERN NEBRASKA 12Z FRI. WITH MINOR EMBEDDED DISTURBANCE IN THE
FLOW NEARING THE FOUR CORNERS...WILL KEEP HIGH SCATTERED POPS ACROSS
THE SW AND CENTRAL MTS...WITH SCATTERED POPS ACROSS THE HIGH MT
VALLEYS AND EASTERN MTS THIS EVENING. MODEL SOUNDINGS INDICATING
INVERTED V SOUNDINGS ACROSS THE I-25 CORRIDOR...THOUGH WILL KEEP
ISOLATED POPS THROUGH THE EVENING AS WELL. SOUTHERLY FLOW AHEAD OF
THE LEE TROUGH WILL ADVECT SLIGHTLY BETTER LOW LEVEL MOISTURE ACROSS
THE FAR EASTERN PLAINS...AND WITH POSSIBLE CONVERGENCE AS TROUGH
MOVES EAST...WILL KEEP CHANCE POPS THROUGH THE EVENING WITH SLIGHT
CHANCES OVERNIGHT.

FRIDAY...WEAK NORTHERLY SURGE ACROSS THE PLAINS BEHIND PASSING
NORTHERN ROCKIES SYSTEM EARLY IN THE MORNING...WITH UPSLOPE FLOW
DEVELOPING AND STRENGTHENING IN THE AFTERNOON AS H7 THERMAL TROUGH
DEVELOPS ACROSS THE MTS. HOWEVER LOW LEVEL MOISTURE ONLY PROGGED
TO SLIGHTLY INCREASE ACROSS THE PLAINS...WITH DEW PTS IN THE 40S TO
LOWER 50S...WITH BEST MOISTURE ACROSS THE HIGH PLAINS AS MAIN FRONTAL
BOUNDARY STALLS ACROSS SOUTHERN NEBRASKA. MID AND UPPER LEVEL
MOISTURE TO REMAIN EMBEDDED IN THE FLOW ALOFT...AND WITH SOLAR
HEATING...WILL CONTINUE TO SEE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOP ACROSS THE REGION THROUGH THE LATE MORNING AND
AFTERNOON...WITH BEST COVERAGE ACROSS THE EASTERN MTS AND ADJACENT
PLAINS WITH THE INCREASED UPSLOPE FLOW. WITH MOSTLY SUNNY SKIES
ACROSS THE REGION IN THE MORNING...AND MIXING WITH WEAK NORTHERN
SURGE...HAVE GONE CLOSER TO THE WARMER SIDE OF GUIDANCE FOR HIGHS
TOMORROW. -MW

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL COVERAGE OF MAINLY
DIURNAL SHRA/TSRA SAT THRU MON AND THEN IF THERE WILL BE ANY
DRYING TUE THRU THU.

SAT THROUGH MON...MID/UPPER LEVEL RIDGE AND A TROUGH IN WRN US IS
PROJECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PROMOTE
RELATIVELY DEEP S-SWLY FLOW AND A MID LEVEL MOISTURE AXIS DIRECTLY
OVER THE CNTRL ROCKIES. ATMOSPHERE IS EXPECTED TO BECOME UNSTABLE
DURING THE AFTN/EVE AND ANY CONVECTIVE POTENTIAL ENERGY COULD BE
ENHANCED BY MINOR SHORTWAVE TROUGHS IN THE SWLY FLOW TO PRODUCE
SHRA/TSRA SAT AND SUN. SAT AND SUN MAY BE THE DAYS HAVING TO
HIGHEST CHANCE FOR WETTING TSTMS AND A FEW DRY TSTMS...ALBEIT
LOW CHANCE POPS. MODELS ARE PROJECTING SOME MID LEVEL DRYING ON
MON...WHICH COULD LIMIT THE SHRA/TSRA...BUT THERE IS ENOUGH
MOISTURE AVAILABLE TO MAINTAIN LOW POPS/WX. TEMPS TO REMAIN
RELATIVELY WARM AND JUST ABOVE LATE JUNE CLIMATOLOGY.

TUE THRU THU...GFS80 HAVING SERIOUS PATTERN CONTINUITY PROBLEMS
WITH EACH MODEL RUN. NOW...IT WANTS TO TAKE A CLOSED LOW JUST TO
THE NORTH OF CO TUE-WED WITH RIDGING RETURNING BY THU. WITH THIS
PATTERN...THE MID LEVEL DEFINITELY DRY OUT REDUCING...OR
REMOVING...THE CHANCES FOR PRECIPITATION. HOWEVER...WITH SUCH
INCONSISTENCY IN THIS MODEL...NOT SURE IF I CAN BUY GOING AGAINST
LOW POP/WX CLIMO IN THE MOUNTAINS EACH DAY. WILL PLAN TO MAINTAIN
LOW POPS/WX IN THE MOUNTAINS AND HIGH VALLEYS FOR DIURNAL
SHRA/TSRA. TEMPS SHOULD CONTINUE TO BE AT AND SLIGHTLY ABOVE
CLIMO. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

23/17
Hazardous weather outlook, Jun 23, 6:00 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU JUN 23 2005

COZ058>089-093>099-241300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED ACROSS THE MOUNTAINS
OF SOUTHERN COLORADO BY MID MORNING AND WILL LAST THROUGH THE
AFTERNOON TIME PERIOD. A FEW OF THESE STORMS WILL MOVE EAST ONTO
THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.

THE THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING...
BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND
WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION THIS WEEKEND INTO MONDAY...THEN BECOME
MORE ISOLATED IN NATURE ON TUESDAY AND WEDNESDAY. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...BRIEF PERIODS OF HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH
AND HAIL AROUND 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pueblo

When
June 23, 5:01 PM MST
Where
Pueblo County, Pueblo
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455386.